JAMA Pediatrics Clinical Challenge
Rare Adverse Effect of Treatment With Minocycline
Ashika Odhav, MD
Nimesh A. Dayal, MBBCh, MRCP, MSc
An 18-year-old woman presented with a 4-week history of a solitary painful bullous skin lesion over the lower right anterior tibia accompanied by generalized myalgia, polyarthalgia, joint stiffness, paraesthesia, and episodic ankle swelling. The lesion first appeared as a skin-colored papule and, within a week, developed an erythematous halo. Her medical history includes asthma and acne. To our knowledge, there is no family history of this condition. Her medications included minocycline hydrochloride (for 25 months for acne), ranitidine hydrochloride, contraceptive pills, and iron supplements.
An initial physical examination revealed mild synovitis in both ankles and an erythematous, raised papule overlying the distal aspect of the right anterior tibia. Treatment with prednisone acetate (10 mg daily) was initiated. Seven weeks later, the original skin lesion evolved into an ulcer with erythematous, raised borders (Figure 1). The case patient had new eruptions of nonindurated, violaceous, nontender, reticulated patches overlying the skin on the bilateral anterior tibias, consistent with livedo reticularis. She denies any previous episodes, and the results of a review of mitigating factors were negative.
A laboratory workup revealed a positive antinuclear antibody 1:640 nucleolar pattern, an elevated erythrocyte sedimentation rate, and elevated C-reactive protein and serum IgG levels. The results of the following laboratory studies were negative or normal: complete blood cell count, urinalysis, liver profile, Lyme disease, parvovirus B19, Monospot test, uric acid, rheumatoid factor, antistrepolysin antibody, anti-Scl70, antihepatitis C virus, hepatitis B surface antigen, hepatitis B core antibody, cytomegalovirus antibody, and human T-lymphotropic viruses 1 and 2 antibody. Culture results of the skin lesion were negative. The results from chest radiography were normal.
See the full article
for an explanation and discussion.
Author Affiliations: A. Odhav (firstname.lastname@example.org) is affiliated with the Department of Pediatrics, Children’s Mercy Hospital, Kansas City, Missouri, C. Odhav is affiliated with the College of Letters and Science, University of California, Berkeley, and Dayal is affiliated with the Arthritis Center of Orlando, Orlando Health Central Hospital, Orlando, Florida.